Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Duluth, MN

June 23, 2005Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 23, 2005, 10:41 PM CDT for Saint Louis County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2005, 10:41 PM CDT (03:41 UTC)
Expired
Jun 23, 2005, 11:15 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 40 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:35 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3125 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 240342
SVRDLH
MNC137-240415-
/O.NEW.KDLH.SV.W.0039.050624T0341Z-050624T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1041 PM CDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 1115 PM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ISLAND...OR ABOUT 27 MILES
  SOUTHEAST OF GRAND RAPIDS...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLOODWOOD BY 1050 PM CDT
  CHERRY BY 1100 PM CDT
  PROSIT BY 1105 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4704 9303 4687 9303 4690 9215 4713 9218

$$

KFM
2 follow-up statements
000 
WWUS53 KDLH 240355
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1054 PM CDT THU JUN 23 2005

MNC137-240415-
/O.CON.KDLH.SV.W.0039.000000T0000Z-050624T0415Z/
SOUTHWEST ST. LOUIS MN-SOUTHEAST ST. LOUIS MN-
1054 PM CDT THU JUN 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
SOUTHEAST ST. LOUIS AND SOUTHWEST ST. LOUIS COUNTIES...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLOODWOOD...OR ABOUT
34 MILES SOUTH OF HIBBING...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHERRY BY 1100 PM CDT
  CULVER BY 1105 PM CDT
  INDEPENDENCE BY 1110 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4713 9218 4689 9215 4688 9302 4690 9301
      4705 9301

$$

KFM
000 
WWUS53 KDLH 240404
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1104 PM CDT THU JUN 23 2005

MNC137-240415-
/O.CON.KDLH.SV.W.0039.000000T0000Z-050624T0415Z/
SOUTHWEST ST. LOUIS MN-SOUTHEAST ST. LOUIS MN-
1104 PM CDT THU JUN 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
SOUTHEAST ST. LOUIS AND SOUTHWEST ST. LOUIS COUNTIES...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CULVER...OR ABOUT 27
MILES WEST OF DULUTH...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE BY 1110 PM CDT
  TWIG BY 1115 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4713 9218 4689 9215 4688 9302 4690 9301
      4705 9301

$$

KFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:57 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jun 23, 2:57 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
257 PM CDT THU JUN 23 2005

.DISCUSSION...MAIN CONCERNS ARE ON TSRA TONIGHT AND TOMORROW. 18Z
SFC ANALYSIS PLACED SFC LOW CENTERS IN MANITOBA WITH A COLD FRONT
EXTENDING SWWD INTO EASTERN ND. SATELLITE AND 88-D IMAGERY INDICATE
TSRA DEVELOPING ALONG AND JUST AHEAD OF THE COLD FRONT. SOME
ELEVATED TSRA TRYING TO GET GOING IN NW QUAD OF THE FA. LIMITING
FACTOR IN THESE STORMS IS THEY ARE IN AXIS OF WARM AIR ALOFT...SO A
GOOD CAP IN PLACE. HOWEVER...WITH PLENTY OF SUN TODAY...ATMOSPHERE
HAS UNDERGONE EXCELLENT DESTABILIZATION WITH SFC BASED LIS AROUND
-10C AND SBCAPES FROM 3000 TO 5000 J/KG PER 19Z LAPS DATA.

EXPECT THE COLD FRONT TO MOVE THROUGH THE FA TONIGHT. TSRA WILL
BECOME MORE NUMEROUS WITH TIME...SOME MAY REACH SEVERE LEVELS. SEE
SWODY1 FOR GREATER DETAIL. TSRA WILL END FROM NW TO SE OVERNIGHT AS
HIGH PRESSURE BUILDS IN AND COLD FRONT EXITS. KEPT A SMALL POP IN
FAR EASTERN WI FA DUE TO PROXIMITY TO THE FRONT. A QUIET FRIDAY
NIGHT AND SATURDAY ARE ON TAP AS THE SFC HIGH MOVES THROUGH.

NEXT ROUND OF TSRA EXPECTED SATURDAY NIGHT AND SUNDAY AS AN UPPER
LEVEL SHORT WAVE TROF MOVES THROUGH THE FA. UPPER LEVEL RIDGING
RETURNS SUNDAY NIGHT AND LASTS THROUGH MONDAY NIGHT. FA REMAINS
UNDER UNSTABLE SOUTHWESTERLY FLOW ALOFT THROUGH THE FORECAST PERIOD.
PIECES OF SHORT WAVE ENERGY WILL EJECT FROM UPPER LEVEL TROF OVER
THE ROCKIES AND BE DIFFICULT TO TIME. SO KEPT WITH SMALL OR LOW POPS
THROUGH DAY 7.

&&

.AVIATION...VFR CONDS EXPECTED THRU TAF PD EXCEPT BRIEF PDS OF MVFR
OVRNGT IN ISOLD TSTMS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/04
Hazardous weather outlook, Jun 23, 8:04 AM CDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
804 AM CDT THU JUN 23 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
804 AM CDT THU JUN 23 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A
COLD FRONT MOVING ACROSS THE UPPER MIDWEST WILL PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS
MAY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY
NIGHT...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

In the hours before

Local storm report, Jun 23, 9:12 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
912 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     RAY                     48.41N 93.21W
06/23/2005                   KOOCHICHING        MN   TRAINED SPOTTER

            2 TREES DOWN AS WELL AS BRANCHES 10 INCHES IN DIAMETER.

0817 PM     TSTM WND DMG     KABETOGAMA              48.44N 93.03W
06/23/2005                   NORTHWEST ST. LOUI MN   LAW ENFORCEMENT

            POWER LINES AND TREES DOWN IN THE KABETOGAMA AND ASH
            RIVER TRAIL AREAS.

&&

BRANDT
Local storm report, Jun 23, 10:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1036 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             CROSSLAKE               46.49N 93.96W
06/23/2005  0.75 INCH        CROW WING          MN   LAW ENFORCEMENT

&&

BRANDT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:17 PM CDTSevere Thunderstorm WarningDLHKoochiching28 min
Jun 23, 7:35 PM CDTSevere Thunderstorm WarningDLHItasca29 min
Jun 23, 7:42 PM CDTSevere Thunderstorm WarningDLHKoochiching48 min
Jun 23, 8:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis38 min
Jun 23, 8:24 PM CDTSevere Thunderstorm WarningDLHCass66 min
Jun 23, 9:14 PM CDTTornado WarningDLHCass46 min
Jun 23, 9:21 PM CDTTornado WarningDLHItasca31 min
Jun 23, 9:32 PM CDTSevere Thunderstorm WarningDLHCass27 min
Jun 23, 9:35 PM CDTTornado WarningDLHSaint Louis62 min
Jun 23, 9:49 PM CDTSevere Thunderstorm WarningDLHCrow Wing52 min
Jun 23, 9:57 PM CDTSevere Thunderstorm WarningDLHCass24 min
Jun 23, 11:10 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
Jun 23, 11:21 PM CDTSpecial Marine WarningDLH54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.